Pennsylvania, 2016

Winter Weather in Pennsylvania, December 9 to 10, 2016

December 9 to 10, 2016 · NWS PBZ · 2 events in 2 counties and zones

The first lake effect snow event of the season occurred the afternoon and evening of the 9th, as very cold air moved across Lake Erie. Snow bands across Mercer and Venango counties produced 4 to 6 inches of snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

The first lake effect snow event of the season occurred the afternoon and evening of the 9th, as very cold air moved across Lake Erie. Snow bands across Mercer and Venango counties produced 4 to 6 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 9, 11:49 AM EST, 11 minutes earlier.

Area forecast discussion, Dec 9, 11:49 AM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1149 AM EST Fri Dec 9 2016

.SYNOPSIS...
Occasional snow showers will continue through tonight, especially
north of Pittsburgh, and will taper off on Saturday. Accumulating
snow is expected for much of the region on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
flow continue to be west to northwest coming off the lakes this
afternoon, but an approaching shortwave tonight will again turn
the flow more west to southwest, diminishing lake enhanced snow
showers. There will be a bit of an uptick in snow showers with the
shortwave overnight. Have only raised snow amounts about a half
inch across portions of Mercer and Venango counties mainly this
afternoon and evening. No changes to temperatures, and remainder
of forecast is unchanged.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
By daybreak Saturday, only the extreme northern edge of the forecast
area will remain near the downlake moisture plume. Will linger
chance PoPs in this area for now, but little additional accumulation
is expected. Surface high pressure will bring dry weather through
late Saturday evening, but the next system will already be
approaching from the west.

A complex system will move into the region by Sunday, stretching
into the new work week. Modest isentropic lift along a weak warm
front will lead to the onset of snow by daybreak Sunday. Models
differ slightly with the placement of this initial band, but the
mean of guidance centers the highest PoPs over the northern and
western counties. This boundary will be the focus for light to
moderate snow through Sunday afternoon, while a system organizes in
the Midwest.

An amplifying upper-level trough will push the deepening surface low
through the southern Great Lakes Sunday night into Monday. As the
warm front lifts north, we end up in the warm sector, with strong
warm air advection. A non-diurnal temperature trend will bring a
change from snow to rain Monday morning, at least for the southern
half of the forecast area. Guidance has been inconsistent with the
track of the low, subsequent warm air advection and precipitation
types. At this time, chose to be a little general with a rain/snow
mix Monday morning, until finer details can be hashed out.
Regardless, accumulating snow is likely from Sunday afternoon into
Monday, primarily north of Pittsburgh. There is also a possibility
of pockets of freezing rain in the favorable mountain locations
Monday morning, where easterly flow dams up the colder air. Will
carry a mention in the HWO for this system.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Any lingering shower activity behind the cold front Monday night
should transition back to snow with falling temperatures.
Transient high pressure will briefly lead to drier period into
Tuesday. Largely zonal flow will then bring several disturbances
through the latter part of next week. With significant guidance
differences existing through this time, SuperBlend was relied on
heavily. After near normal temperatures Monday, temperatures will
drop back below normal through the end of next week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Broad upper troughing maintain mainly MVFR conditions through
Saturday morning for most ports. Scattered snow showers are also
expected through the evening, though the best chance of local IFR
conditions should be N of I 80 where some lake enhancement should
occur. Gusty W winds should also persist this afternoon with a
tight pressure gradient, before diminishing this evening.
Conditions should improve to VFR by Saturday afternoon as high
pressure briefly builds in.

.OUTLOOK...
Widespread restrictions are likely Sunday and Monday, and again
Wednesday, with crossing areas of low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Dec 9, 4:21 AM EST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
421 AM EST FRI DEC 9 2016

OHZ039-048>050-057>059-068-069-PAZ029-031-075-WVZ001>004-012-021-
509>511-100930-
TUSCARAWAS-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-GUERNSEY-BELMONT-
NOBLE-MONROE-WASHINGTON-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
421 AM EST FRI DEC 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ007>009-100930-
MERCER-VENANGO-FOREST-
421 AM EST FRI DEC 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

LAKE-EFFECT SNOW SHOWERS ARE EXPECTED TODAY. SEVERAL INCHES OF
ACCUMULATING SNOW IS LIKELY...ESPECIALLY OVER NORTHERN AREAS OF
THE COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER SYSTEM WILL ARRIVE SUNDAY NIGHT INTO MONDAY
MORNING...BRINGING ACCUMULATING SNOW BACK TO THE AREA. WINTER
WEATHER ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ040-041-PAZ013>016-020>023-073-100930-
CARROLL-COLUMBIANA-LAWRENCE-BUTLER-CLARION-JEFFERSON-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-
421 AM EST FRI DEC 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND WESTERN PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COMPLEX SYSTEM WILL ARRIVE SUNDAY NIGHT INTO MONDAY
MORNING...BRINGING A POSSIBILITY OF ACCUMULATING SNOW. WINTER
WEATHER ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ074-076-WVZ512>514-100930-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-EASTERN PRESTON-
WESTERN TUCKER-EASTERN TUCKER-
421 AM EST FRI DEC 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COMPLEX SYSTEM WILL ARRIVE SUNDAY NIGHT INTO MONDAY
MORNING...BRINGING A POSSIBILITY OF ACCUMULATING SNOW AND FREEZING
RAIN. ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 9, 10:50 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1050 AM EST FRI DEC 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             7 NE COOPERSTOWN        41.57N 79.76W
12/09/2016  M3.0 INCH        VENANGO            PA   COCORAHS

            COCORAHS STATION 6 SSW HYDETOWN /PA-VN-11/.

&&

NWS PITTSBURGH PA
IRIS SYSTEM
Local storm report, Dec 9, 10:52 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1052 AM EST FRI DEC 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             3 S CANAAN HGTS         39.06N 79.44W
12/09/2016  M1.8 INCH        TUCKER             WV   CO-OP OBSERVER

            CO-OP OBSERVER STATION CANAAN VALLEY
            /CAAW2/.

&&

NWS PITTSBURGH PA
IRIS SYSTEM
Local storm report, Dec 9, 10:53 AM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1053 AM EST FRI DEC 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 S TIONESTA            41.48N 79.44W
12/09/2016  M1.2 INCH        FOREST             PA   MESONET

            MESONET STATION TIONESTA DAM /TIOP1/.

&&

NWS PITTSBURGH PA
IRIS SYSTEM
Local storm report, Dec 9, 10:54 AM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1054 AM EST FRI DEC 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             1 E FRANKLIN            41.39N 79.82W
12/09/2016  M1.1 INCH        VENANGO            PA   CO-OP OBSERVER

            CO-OP OBSERVER STATION FRANKLIN /FKNP1/. THE
            DURATION OF THE SNOW EVENT WAS 24 HOURS.

&&

NWS PITTSBURGH PA
IRIS SYSTEM
Local storm report, Dec 9, 10:55 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1055 AM EST FRI DEC 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             5 WSW OHIOPYLE          39.85N 79.59W
12/09/2016  M0.5 INCH        FAYETTE            PA   CO-OP OBSERVER

            CO-OP OBSERVER STATION CHALKHILL /CHKP1/.
            THE DURATION OF THE SNOW EVENT WAS 24 HOURS.

&&

NWS PITTSBURGH PA
IRIS SYSTEM
Local storm report, Dec 9, 10:56 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1056 AM EST FRI DEC 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 WSW CLARION           41.19N 79.44W
12/09/2016  M0.5 INCH        CLARION            PA   CO-OP OBSERVER

            CO-OP OBSERVER STATION PINEY LAKE /CLAP1/.
            THE DURATION OF THE SNOW EVENT WAS 24 HOURS.

&&

NWS PITTSBURGH PA
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Mercer

When
December 9, 12:00 PM EST to December 10, 12:00 AM EST
Where
Mercer forecast zone
Reported by
Department of Highways
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

Winter Weather, Venango

When
December 9, 12:00 PM EST to December 10, 12:00 AM EST
Where
Venango forecast zone
Reported by
Trained Spotter
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667304, 667305.